Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 41, NWS Milwaukee, WI

May 23, 2004Dane County, Green County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 23, 2004, 12:57 AM CDT for Dane County, Green County, Wisconsin. It was in force for 63 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2004, 12:57 AM CDT (05:57 UTC)
Expired
May 23, 2004, 2:00 AM CDT
In force
63 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Dane County, WI, Green County, WI

The radar

The Milwaukee radar (KMKX), 78 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 1:05 AM CDTHAIL 0.5Monticello, WISTRONG WINDS
May 23, 1:05 AM CDTHAIL 0.5Monticello, WISTRONG WINDS
May 23, 1:05 AM CDTHAIL 0.5New Glarus, WISTRONG WINDS
May 23, 1:05 AM CDTHAIL 0.5New Glarus, WISTRONG WINDS
May 23, 1:20 AM CDTHAIL 0.251 S Oregon, WI
May 23, 1:20 AM CDTHAIL 0.251 S Oregon, WI
May 23, 1:28 AM CDTHAIL 0.51 S Oregon, WISOME HAIL ACCUMULATION NOT QUITE ENOUGH TO SHOVEL
May 23, 1:28 AM CDTHAIL 0.51 S Oregon, WISOME HAIL ACCUMULATION NOT QUITE ENOUGH TO SHOVEL
May 23, 1:31 AM CDTHAIL 1Paoli, WI
May 23, 1:31 AM CDTHAIL 1Paoli, WI
May 23, 1:45 AM CDTHAIL 0.753 Nw Stoughton, WI
May 23, 1:45 AM CDTHAIL 0.753 Nw Stoughton, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 12:40 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WUUS53 KMKX 230557
SVRMKX
WIC025-045-230700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1257 AM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREEN COUNTY IN SOUTH CENTRAL WISCONSIN
  DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 200 AM CDT

* AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MONTICELLO...OR
  ABOUT 10 MILES NORTH OF MONROE...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELLEVILLE BY 110 AM CDT.
  OREGON BY 120 AM CDT.
  FITCHBURG BY 125 AM CDT.
  MONONA....MCFARLAND. AND MADISON BY 135 AM CDT.
  MAPLE BLUFF BY 140 AM CDT.
  COTTAGE GROVE BY 145 AM CDT.

LAT...LON 4276 8979 4264 8960 4310 8904 4325 8931

$$

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:34 PM CDT, 9 hours 23 minutes earlier.

Area forecast discussion, May 22, 3:34 PM CDT, 9 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
334 PM CDT SAT MAY 22 2004

.DISCUSSION...FORECAST FOCUS ON SEVERE WX AND HEAVY RAIN POTENTIAL.

A COUPLE OF MESOLOWS MOVED EAST ACROSS SOUTHERN WI TODAY AND HELPED
TO HOLD SURFACE BOUNDARY CLOSE TO THE WI/IL BORDER. AFTER LAST
NIGHTS HEAVY RAINFALL THE AIRMASS OVER SOUTHERN WI HAS REMAINED
FAIRLY COOL AND STABLE. HOWEVER...JUST TO OUR WEST IN IOWA...THE
INSTABILITY HAS BEEN INCREASING STEADILY DURING THE AFTERNOON.
ALTHOUGH THE MODELS HAVE BEEN TOO QUICK TO EXPAND QPF OVER CWA THIS
AFTERNOON...BELIEVE THAT ONCE THE CONVECTION BEGINS TO OUR WEST IT
WILL SPREAD INTO SOUTHERN WI QUICKLY THIS EVENING. WEAK S/W AND
VORT MAX IN EASTERN CO SHOULD HELP TO PUSH CONVECTION EAST AS IT
MOVES OUT INTO THE CENTRAL PLAINS THIS EVENING. ALTHOUGH SHOWERS AND
THUNDERSTORMS IN FORECAST MAY BE TRENDING THEM IN TOO QUICKLY...FELT
UNCOMFORTABLE LEAVING IT OUT FOR TOO LONG.

HPC IS STILL OUTLOOKING SOUTHERN WI FOR 1-2 INCHES OF RAINFALL AND
APPEAR TO BE IN GENERAL AGREEMENT WITH MODEL GUIDANCE. HAVE
CONTINUED FLOOD WATCH INTO SUNDAY MORNING WITH SATURATED SOILS AND
RISING RIVERS.

ETA MODEL TAKING SURFACE LOW MUCH FARTHER WEST THAN GFS MODEL SO
EACH MODEL HAS DIFFERENT SCENARIO FOR SUNDAY. THE ETA SOLUTION
WOULD LEND ITSELF TO MORE OF A SEVERE WEATHER SITUATION WITH A
STRONGER WARM SECTOR AND DESTABILIZATION. AT THIS POINT WE WILL WAIT
UNTIL SUNDAY TO SEE WHICH TURNS OUT TO HAVE THE BEST ANSWER BUT
EITHER WAY IT APPEARS THAT THUNDERSTORMS WILL RUMBLE ACROSS
SOUTHERN WI AGAIN ON SUNDAY.

A BRIEF BREAK IN THE ACTION MONDAY...AND THEN HOPEFULLY DRY AGAIN FOR
A FEW DAYS AROUND MIDWEEK.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA
TONIGHT UNTIL SUNDAY MORNING.
Hazardous weather outlook, May 22, 4:37 AM CDT, 20 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
437 AM CDT SAT MAY 22 2004

WIZ046-047-051-052-056>060-062>072-231000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
437 AM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE.
FLOODING IS ALSO LIKELY FROM THE RUNOFF OF RECENT HEAVY RAINS...ALSO
ADDITIONAL THUNDERSTORMS WITH HEAVY RAINS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND MONDAY.
DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE THE MAIN THREAT...BUT
A TORNADO THREAT IS POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY NEEDED THIS AFTERNOON AND EVENING...IN
ADDITION TO RAINFALL OBSERVERS.

HENTZ

In the hours before

Special weather statement, May 22, 7:17 PM CDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
717 PM CDT SAT MAY 22 2004

WIZ046-047-051-052-056>060-062>072-230211-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
717 PM CDT SAT MAY 22 2004

...FLOODING RAINS AND SEVERE WEATHER POSSIBLE TONIGHT...

A STATIONARY FRONT STRETCHING FROM CENTRAL IOWA TO NORTHERN ILLINOIS
WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS
OVERNIGHT...THESE STORMS WILL PRODUCE TORRENTIAL RAINFALL.

ALTHOUGH THEY WILL BEGIN SOUTH OF THE AREA THIS EVENING...THEY ARE
EXPECTED TO MIGRATE NORTH WITH THE FRONT OVERNIGHT.  STORMS ARE
EXPECTED TO MOVE WEST TO EAST AND GENERATE A TRAINING EFFECT. THIS
WILL LIKELY RESULT IN SOME AREAS GETTING NEARLY 2 TO 3 ADDITIONAL
INCHES OF RAIN.  SOILS ARE SATURATED AND MANY RIVERS AND STREAMS ARE
ALREADY NEAR OR ABOVE THEIR FLOOD STAGES.

THE POTENTIAL FOR FLASH FLOODING TONIGHT IS VERY HIGH WITH A LONGER
DURATION WIDESPREAD FLOODING EXPECTED TO CONTINUE INTO EARLY NEXT
WEEK.

RESIDENTS ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN ARE URGED TO
BE PREPARED FOR SEVERE WEATHER TONIGHT...RANGING FROM HIGH
WINDS...HAIL AND FLOODING.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 11:46 PM CDTSevere Thunderstorm WarningMKXGreen, Lafayette59 min
May 23, 12:01 AM CDTFlash Flood WarningMKXGreen, Lafayette4 hr
May 23, 1:19 AM CDTFlash Flood WarningMKXDane, Iowa, Sauk4 hr
May 23, 2:55 AM CDTSevere Thunderstorm WarningMKXMilwaukee50 min
May 23, 3:29 AM CDTFlash Flood WarningMKXColumbia, Dane, Green, Iowa, Lafayette, Marquette and 1 more4 hr
May 23, 4:53 AM CDTSevere Thunderstorm WarningMKXGreen37 min
May 23, 5:09 AM CDTSevere Thunderstorm WarningMKXRock51 min
May 23, 6:09 PM CDTSevere Thunderstorm WarningMKXDane51 min
May 23, 6:57 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson48 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.